Please confirm that your email address is correct, so you can successfully receive this alert.
Dr. Ashton serves on the speaker's bureaus of AstraZeneca, Bristol-Myers Squibb, Cephalon, Eli Lilly, Forest, GlaxoSmithKline, Merck, PamLab, Pfizer, Sanofi-Aventis, Sepracor, and Symposia Medicus.
Copyright © American Psychiatric Association
To the Editor: As the treating psychiatrist for the patient described in the Letter to the Editor by Shiva Prakash Srinivasan, M.D., et al. (1), published in the December 2009 issue of the Journal, I would like to provide important clinical details regarding the longitudinal follow-up evaluation of the patient's mood symptoms in order to highlight the risk of very serious depressive relapse after vagal nerve stimulator removal and to elaborate on the difficult course the patient experienced following removal, which was not addressed.
There are rare reports of outcome among individuals who have vagal nerve stimulator removal. Cyberonics revealed three cases of vagal nerve stimulator removal or of the battery of the device dying, and in all cases the patients became more depressed (personal communication with Crick-Kanyuck K. Cyberonics, December 21, 2009 [also see references 2, 3]). My patient experienced relapse of depression after removal, although Dr. Srinivasan et al. indicated that he had "adequate response" and "elected not to have another vagal nerve stimulator implant" (1, p. 1413). It was not clear whether they were referring to adequate response of his vocal cord function or his mood.
"Mr. B" underwent unsuccessful treatment with long-term psychotherapy as well as multiple antidepressants before having a vagal nerve stimulator implanted and activated in March 2006. Prior to removal of the vagal nerve stimulator, he had experienced a 20% improvement in severe refractory depression. He felt that this improvement was clinically significant enough to allow him to be more functional than he had been in years, although he was still depressed. The vagal nerve stimulator was surgically removed in March 2008 after the patient developed meningitis, unrelated to the device, and required magnetic resonance imaging. Three weeks after explantation, the patient still felt stable. Within 2 months, he was acutely depressed and felt worse than prior to the stimulator implantation 3 years earlier, despite augmentation with venlafaxine extended release (450 mg), mirtazapine (30 mg), dextroamphetamine (70 mg), and quetiapine fumarate (100—300 mg) with L-methylfolate (7.5 mg). He considered disability status and could not function in his profession. He consulted a neurosurgeon but was cautioned against reimplantation because of anatomic damage sustained upon explantation. He then underwent failed treatment with three monoamine oxidase inhibitors before deriving significant, although incomplete, benefit without side effect from paroxetine (40 mg) with venlafaxine and dextroamphetamine. We had avoided this treatment combination initially in order to prevent serotonin syndrome, but since the patient had already received treatment with most other agents unsuccessfully, this was tried and used successfully, defined as improved work and family functioning without the need for disability status.
This additional information underscores the importance of long-term follow-up evaluation of patients. Although Dr. Srinivasan et al. admirably identified the dilemma associated with explantation of a vagal nerve stimulator in a patient benefitting from implantation of the device, the comment that he "pursued antidepressant pharmacotherapy with adequate response" (1, p. 1413) insufficiently describes the very difficult, disabling, and protracted course of mood symptoms experienced by the patient after removal before finally improving 19 months later. Furthermore, in all four prior reported cases in which patients had their vagal nerve stimulator removed after depression improved, the patient clinically decompensated. Longer periods of observation are necessary if clinicians are to advise patients about outcomes from discontinuation of effective vagal nerve stimulator treatment.
Download citation file:
Web of Science® Times Cited: 3